Illinois, 2014

Cold in Illinois, February 27, 2014

February 27, 2014 · NWS LOT · 1 event in 1 county or zone

Temperatures fell to 12 F at O'Hare Airport on February 27th. An elderly woman was found dead in her home with hypothermia and cold exposure contributing factors in her death.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Temperatures fell to 12 F at O'Hare Airport on February 27th. An elderly woman was found dead in her home with hypothermia and cold exposure contributing factors in her death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 26, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 26, 11:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1152 PM CST WED FEB 26 2014

.DISCUSSION...
226 PM CST

THE BRUTAL 2013-14 WINTER CONTINUES TO SHOW NO EVIDENCE OF LETTING
UP THROUGH THE NEXT 7 DAYS. LOOK FOR BITTER COLD THIS WEEK FOLLOWED
BY INCREASING SNOW CHANCES HEADING INTO THE WEEKEND.

BRISK SOUTHWEST WINDS OUT THERE TODAY ARE DOING LITTLE TO MODERATE
TEMPERATURES WITH ONLY A VERY LIMITED AMOUNT OF WARM AIR ADVECTION
BEFORE POWERFUL LATE SEASON ARCTIC FRONT COMES BLASTING THROUGH THE
AREA OVERNIGHT. VERY STRONG COLD AIR ADVECTION WILL SEND 850MB TEMPS
PLUMMETING NEARLY 10C IN JUST A FEW HOURS. STRONG PRESSURE GRADIENT
AND STEEP LOW LEVEL LAPSE RATES WITH THE STRONG COLD ADVECTION
SHOULD RESULT IN VERY WINDY CONDITIONS ALONG WITH THE ARRIVAL OF THE
ARCTIC AIR...WHICH SHOULD SEND WIND CHILLS TANKING BELOW ZERO. THE
STRONG WINDS AND AIR TEMPS NEAR OR SLIGHT COLDER THAN LAST NIGHT
SHOULD RESULT IN BETTER CHANCE OF REACHING WIND CHILL ADVISORY
CRITERIA TONIGHT...AND COULD EVEN SEE A FEW LOCATIONS BRIEFLY SEE
WIND CHILLS DROP A BIT BELOW -30 EARLY THURS MORNING.

SUNNY BUT BITTERLY COLD WEATHER CONTINUES THURSDAY...THOUGH
DIMINISHING WINDS SHOULD ALLOW FOR MODERATING WIND CHILLS. SFC HIGH
PRESSURE WILL BUILD INTO THE AREA TOMORROW EVENING AND ALLOW FOR
NEAR IDEAL RADIATIONAL COOLING CONDITIONS. WILL LIKELY SEE WIDE
VARIATION IN TEMPS ACROSS THE AREA...WITH THE TYPICAL COLD VALLEYS
LIKELY DROPPING INTO THE 10 TO 20 BELOW RANGE THURS EVENING WITH
LESS SNOW COVER URBANIZED AREAS OF CHICAGO ONLY DROPPING TO NEAR
ZERO. LACK OF WIND WILL LEAVE WIND CHILLS A NON-FACTOR THURSDAY
NIGHT. INCREASING CLOUDS AND WARM AIR ADVECTION WILL PROBABLY ALLOW
TEMPS OVERNIGHT TO LEVEL OFF AND PROBABLY RISE WESTERN CWA PRIOR TO
SUNRISE FRIDAY.

MODELS CONTINUE TO STRUGGLE WITH THEIR HANDLING OF SHORTWAVE ENERGY
WEAKENING AS IT MOVES INTO CONFLUENT FLOW OVER THE REGION FRIDAY
NIGHT INTO EARLY SATURDAY MORNING. MOST SIGNIFICANT SHORTWAVE IS
EXPECTED TO PASS SOUTH OF THE AREA AFFECTING REGIONS CLOSER TO THE
OHIO VALLEY...HOWEVER WEAKER WAVE FARTHER NORTH COULD PROVIDE FOR A
SWATH OF ACCUMULATING SNOW CLOSER TO OUR REGION AS WARM AIR
ADVECTION LEADS TO A STRENGTHENING FRONTOGENETIC ZONE. EVEN THE MORE
AGGRESSIVE MODELS ONLY LOOK TO PRODUCE A SWATH OF A COUPLE/FEW
INCHES OF SNOW AND MAINLY FOCUSED OVER NORTHERN CWA.

SATURDAY WE SHOULD BE BETWEEN SYSTEMS AS WEST COAST UPPER LOW OPENS
UP AND PLOWS EASTWARD ACROSS THE COUNTRY. WHILE MAJORITY OF THE
MODELS FOCUS HEAVIEST PRECIP/SNOWFALL SOUTH OF THE OUR CWA...IT IS
STILL 5 DAYS OUT AND A LOT CAN CHANGE. NOT UNCOMMON FOR MEDIUM RANGE
MODELS TO OPEN UP/WEAKEN THESE TYPE OF SYSTEMS TOO QUICKLY AND A
MORE AMPLIFIED SYSTEM WOULD LIKELY POST A GREAT SNOW THREAT FARTHER
NORTH. HAVE MAINTAINED LOW END LIKELY POPS OVER SOUTHERN 2/3 OF THE
CWA...THOUGH IF CURRENT RUNS HOLD COURSE AND THE SOUTHERN SOLUTIONS
PANS OUT WE COULD POTENTIALLY BEGIN CHIPPING AWAY AT THIS POPS IN
LATER FORECAST.

UNSEASONABLY COLD CONDITIONS LOOK TO CONTINUE INTO EARLY NEXT
WEEK...THOUGH GFS SUGGEST MORE RECORD/NEAR RECORD COLD WHILE LATEST
ECMWF WOULD SAY MORE JUST TYPICAL WAY BELOW AVERAGE TEMPS. GIVEN THE
LACK OF MODEL CONSISTENCY...MADE NO CHANGES TO INHERITED MODEL
BLENDED GUIDANCE.

IZZI

&&

.CLIMATE...

WITH AN EXTREME COLD STRETCH FOR LATE FEBRUARY ON THE WAY...HERE
ARE THE RECORD LOW MAXIMUM AND MINIMUM TEMPERATURES FOR CHICAGO
AND ROCKFORD FOR FEBRUARY 26-28:

RECORD LOW MAXIMUM: FEB 26   FEB 27   FEB 28
                    ------   ------   ------
           CHICAGO: 10/1888  10/1888  14/1891
          ROCKFORD: 11/1920  18/1912  17/1962

RECORD LOW MINIMUM: FEB 26   FEB 27   FEB 28
                    ------   ------   ------
           CHICAGO: -1/1963  -6/1897   0/1884
          ROCKFORD: -6/1994  -15/1994 -7/1962

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* INCREASING POST FRONTAL WINDS OVERNIGHT BUT REMAINING WEST TO
  NORTHWEST.

LENNING

//DISCUSSION...UPDATED 06Z...

A FRONTAL ZONE WAS MOVING ACROSS NORTHERN ILLINOIS AT THE 05Z HOUR
AND SHOULD BE APPROACHING THE CHICAGO TERMINALS AROUND 06Z...SO
ELECTED TO START TAFS WITH POST FRONTAL WINDS WHICH ARE STRONGER
AND MORE NORTHWESTERLY. THEY WILL PERSIST FROM THAT DIRECTION
THROUGH LATE THURSDAY AT WHICH POINT A PASSING RIDGE WILL TURN
THEM LIGHT AND VARIABLE THURSDAY NIGHT...THEN SOUTHEASTERLY EARLY
FRIDAY.

LIGHT SNOW ACROSS SOUTHEAST WISCONSIN IS EXPECTED TO REMAIN NORTH
OF THE TERMINALS OVERNIGHT. THE NEXT CHANCE OF SNOW LOCALLY COMES
FRIDAY NIGHT.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* MEDIUM TO HIGH CONFIDENCE IN WIND TRENDS. HIGH OTHERWISE.

LENNING

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...LIGHT SNOW LIKELY FRIDAY NIGHT. MVFR/IFR POSSIBLE.

SATURDAY...SNOW LIKELY ESPECIALLY SATURDAY NIGHT. MVFR/IFR POSSIBLE.

SUNDAY...CHANCE OF SNOW. MVFR/IFR POSSIBLE.

MONDAY AND TUESDAY...PREDOMINANTLY VFR.

RATZER

&&

.MARINE...
226 PM CST

WILL NOT MAKE ANY CHANGES TO THE GOING HAZARDS...HOWEVER GALES AND
FREEZING SPRAY MAY DIMINISH SOONER THAN PREVIOUSLY THOUGHT.  DO NOT
HAVE ENOUGH CONFIDENCE TO CHANGE THE GOING HEADLINES THOUGH.

WINDS WILL RAPIDLY INCREASE TO GALE FORCE THROUGH THIS AFTERNOON UP
TO 45 KT ESPECIALLY OVER THE SOUTHERN HALF OF THE LAKE.  WINDS TURN
NW BEHIND A COLD FRONT LATE TONIGHT WITH CONTINUED GUSTS TO 45 KT
POSSIBLE OVER THE SOUTHERN HALF OF THE LAKE.  THE LOW PUSHES EAST
AND HIGH PRESSURE MOVES IN FROM THE WEST.  AS SUCH WINDS SLOWLY
DIMINISH THURSDAY AFTERNOON.

NO ADDITIONAL GALES ARE EXPECTED AFTER THURSDAY. WINDS BECOME SOUTH
BEHIND THE HIGH FRIDAY...ONLY TO TURN NORTHWEST BEHIND AN ELONGATED
TROUGH THAT PASSES OVER THE LAKE FRIDAY NIGHT.  NORTHWEST WINDS
SLOWLY TURN NORTH BY SATURDAY NIGHT. WINDS REMAIN NORTH OVER THE
NORTHERN HALF BUT CONTINUE TO VEER TO NE OVER THE SOUTHERN HALF
SUNDAY.

CONFIDENCE IS LOW IN THE FORECAST BEGINNING WITH TUESDAY.  GUIDANCE
DIFFERS ON HOW QUICKLY THE NEXT LOW PRESSURE SYSTEM WILL PASS OVER
THE LAKE.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032 UNTIL NOON THURSDAY.

     WIND CHILL ADVISORY...ILZ033-ILZ039...4 AM THURSDAY TO 9 AM
     THURSDAY.

IN...WIND CHILL ADVISORY...INZ001 UNTIL NOON THURSDAY.

     WIND CHILL ADVISORY...INZ002-INZ010-INZ011-INZ019...4 AM
     THURSDAY TO 9 AM THURSDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 PM THURSDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878
     UNTIL 3 PM THURSDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL 4
     PM THURSDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 26, 3:32 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
332 PM CST WED FEB 26 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
332 PM CST WED FEB 26 2014 /432 PM EST WED FEB 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WIND CHILLS WILL DROP TO 15 BELOW TO 30 BELOW ZERO LATE.

LOCALIZED RIVER FLOODING WILL BE POSSIBLE ALONG PORTIONS OF THE
ILLINOIS...IROQUOIS AND KANKAKEE RIVERS. THERE IS AN INCREASED
RISK OF LOCALIZED FLOODING DUE TO ICE JAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND CHILLS 20 BELOW TO 30 BELOW ZERO ARE EXPECTED THURSDAY
MORNING.

LOCALIZED RIVER FLOODING WILL BE POSSIBLE ALONG PORTIONS OF THE
ILLINOIS...IROQUOIS AND KANKAKEE RIVERS. THERE IS AN INCREASED
RISK OF LOCALIZED FLOODING DUE TO ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-272145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
332 PM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS WILL CONTINUE THROUGH EARLY TO MID AFTERNOON
THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
332 PM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE EXPECTED TO
CONTINUE INTO THURSDAY AFTERNOON.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOU TUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 27, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2014-02-2764FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505479.